Medical errors frequently arise out of use of anticoagulants such as Heparin, Warfarin and Coumadin. These errors cause harm when the level of anticoagulation is either too high, leading to bleeding complications, or too low, leading to clotting problems. Either type of complication can have catastrophic consequences, such as hemorrhagic stroke, thromboembolic stroke, pulmonary embolism, HIT syndrome, amputations from blood clots, and other serious complications. Patients who are on anticoagulation require careful monitoring of INR, PTT and/or PT levels to ensure that they remain in a therapeutic range. But additional measures are necessary to promote patient safety.
The Joint Commission (formerly known as the Joint Commission on Hospital Accreditation or JCAHO) recognizes the risks associated with anticoagulation therapy. In this regard, JCAHO recommended that hospitals implement National Patient Safety Goals to “